Utah, 2016High Wind and Strong Wind in Utah, November 16 to 17, 2016
November 16 to 17, 2016 · NWS SLC · 3 events in 3 counties and zones
A large Pacific storm system moved through Utah in mid-November, with strong gusty winds both ahead of and immediately behind the associated cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific storm system moved through Utah in mid-November, with strong gusty winds both ahead of and immediately behind the associated cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 16, 3:59 PM MST, 16 minutes earlier.
Area forecast discussion, Nov 16, 3:59 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
359 PM MST Wed Nov 16 2016
.SYNOPSIS...A cold Pacific storm system will cross the region
today through Thursday. High pressure will return by the end of
the week.
&&
.SHORT TERM (Through 00z Saturday)...Afternoon water vapor and H5
analysis continue to indicate net amplification of the
approaching trough, placing the mean trough axis over western
Nevada attm and advancing east. Downstream of this a stalled
pressure trough exists over central Utah on a line from roughly
Price west to Delta with a strong NW-SE MSLP gradient tightening
to the northwest. Mid level baroclinicity is rapidly tightening
along the mid level front draped across the UT/NV/ID triple point
where precip has expanded in coverage and intensity, this as the
upper support of the trough catches up to the cold front in place.
Models continue to portray very favorable mid level frontogenesis
later this evening into the overnight hours as the mid level front
crosses western Utah. Not only will temps fall dramatically behind
this front...but precip will continue to expand/intensify from
roughly Cedar City north. Snow levels are still expected to fall
to lower valley areas overnight as breadth of cold advection
remains robust...with H7 temps poised to bottom out near -12 C at
KSLC by daybreak tomorrow. This front will cross the state by mid
morning tomorrow with the cold pool aloft briefly settling
overhead.
Strong frontal dynamics coupled with modest moisture will allow
for relatively high precip rates later tonight, and increasing
instability tomorrow will maintain a threat for snow showers and
squalls downwind of the Great Salt Lake and westerly facing slopes
along the I-15 corridor where orographics will aid rates. Though
accumulations will remain modest at best across the area, this is
the strongest storm thus far this cool season packing a
significant change to the sensible weather experienced as of late.
Warm road surfaces will limit accumulation potential for most all
areas outside of the higher passes...but intensities are expected
to overwhelm the roads at times while limiting visibilities...this
likely creating impact to the Thursday morning commute across
central/western/northern Utah. Opted to expand the going winter
weather advisory into the Wasatch Back, and the southwestern
valleys as a few inches of high intensity snow is expected to
create travel issues later tonight into tomorrow morning. Roads
across the metro are anticipated to run wet, though heavier
squalls that will likely initiate of the Great Salt Lake may
briefly slush things down during the pre-dawn hours. The most
likely area for these extends from western Salt lake west into the
Tooele valley.
Winds thus far have remained modest both ahead of and behind the
cold front. Anticipate being able to drop western valley wind
advisories on time if not earlier. A more significant wind threat
exists across Castle County and the San Rafael Swell where NW
oriented downslope winds will gust into the 50s if not higher late
tonight through tomorrow with greatest speeds along the SR 10
corridor and portions of I-70 in that vicinity. Have issued a wind
advisory for those areas.
Low/mid level moisture will dry rapidly within northwesterly flow
later tomorrow morning, though rather deep instability will
remain. Expecting lingering snow showers to taper as such with the
last holdovers downwind of the lake, The Cottonwoods, and favored
areas along the I-15 corridor such as Mapleton and Cove Fort area.
High pressure aloft will build back into Utah behind the exiting
trough late Thursday/Thursday night. Will have to monitor for
increased fog potential that may begin to materialize late
Thursday night/Friday morning beneath clearing skies.
.LONG TERM (AFTER 00Z SATURDAY)...Mid level ridging will be
moving into the eastern Great Basin at the start of the long term
period and will shift east on Sat with a mild southwest flow
developing. Valley inversions should be fairly well developed by
then however so warming will be limited.
This flow persists Sun ahead of a splitting trof forecast to cross
the Great Basin Monday through early Tue. Some modest warming is
possible in the valleys Sun but inversions will persist.
The Pac trof is currently forecast to split even before it moves
inland and the current guidance keeps the southern portion very
far south and not impacting our CWA until maybe Mon night as it
starts to lift newd. This early split does however allow the
northern branch to stay more organized and brings a fair chance of
precip to nrn and central portions of the CWA late Mon into Tue
morning. The GFS leans more towards this idea than the EC but both
do this to some extent.
With this in mind have expanded pops northward Mon and kept them
in place thru Mon night but did not raise them all that much as
confidence in the guidance remains low.
Both med range models move this trof out of the area Tue aftn then
diverge on the timing of the next upstream wave for Wed or Thu
with the EC the fastest. Left grids dry for now past Tue as
confidence remains low considering the lack of model agreement.
&&
.AVIATION...Northerly winds will persist at the KSLC terminal
through the TAF period, and will remain gusty through this
evening. Rain is expected to begin between 01-03z with cigs and
vis falling into the MVFR range. Rain will mix with then change
over to snow around 04z with IFR likely until about 09-10z. Snow
amounts of a trace to 2 inches are expected. Most of this will be
off pavement surfaces with only brief slushy accumulation on
pavement during the heaviest snowfall. VFR conditions will prevail
after about 10z but occasional IFR could still be possible in snow
showers between about 10-15z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 2 PM MST Thursday for UTZ007>010-
517-518.
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Thursday for UTZ006.
Wind Advisory until 9 PM MST this evening for UTZ005-015-016.
Wind Advisory from midnight tonight to 9 PM MST Thursday for
UTZ012-013.
Winter Weather Advisory from 11 PM this evening to 9 AM MST
Thursday for UTZ016.
WY...Winter Weather Advisory from 11 PM this evening to 11 AM MST
Thursday for WYZ021.
&&
Merrill/Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 16, 3:54 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 AM MST WED NOV 16 2016
UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
354 AM MST WED NOV 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD PACIFIC STORM SYSTEM WILL BRING SIGNIFICANTLY COLDER
TEMPERATURES TO THE OUTLOOK AREA WITH READINGS DROPPING UP TO 30
DEGREES BY TOMORROW FROM HIGHS YESTERDAY.
GUSTY SOUTH WINDS WILL DEVELOP ACROSS THE SOUTHERN OUTLOOK AREA
TODAY DIMINISHING TONIGHT. GUSTY NORTHWEST WINDS ARE EXPECTED
ACROSS THE WEST DESERTS AND UTAH COUNTY TONIGHT. LOCALLY STRONG
NORTHWEST WINDS ARE FORECAST FOR WESTERN CARBON AND EMERY COUNTIES
ALONG WITH THE UINTA BASIN BEGINNING LATE TONIGHT.
SIGNIFICANT SNOW ACCUMULATION IS EXPECTED ACROSS ALL MOUNTAIN
AREAS LATE TODAY THROUGH TOMORROW AFTERNOON WITH WIDESPREAD
TRAVEL IMPACTS. VALLEY LOCATIONS WILL ALSO RECEIVE SNOW WITH
PERIODIC SLUSH ACCUMULATION ON ROADWAYS DURING PERIODS OF HEAVIER
SNOWFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
IT IS POSSIBLE THAT HEAVY SNOW SHOWERS WILL BRING GREATER
ACCUMULATION TO THE VALLEY AND MOUNTAIN AREAS TO THE SOUTH AND
EAST OF THE GREAT SALT LAKE. THIS COULD HAVE A BIGGER IMPACT ON
TRAVEL EARLY TOMORROW INCLUDING THE MORNING COMMUTE IN THE SALT
LAKE VALLEY AND OVER PARLEYS SUMMIT ON I-80.
LOCALLY STRONG NORTHWEST WINDS ARE FORECAST TO CONTINUE FOR
WESTERN CARBON AND EMERY COUNTIES ALONG WITH THE UINTA BASIN
TOMORROW WITH WINDS DROPPING OFF THURSDAY NIGHT.
DRY WEATHER WILL RETURN TO THE OUTLOOK AREA ON FRIDAY. THERE IS A
CHANCE FOR LOCALLY DENSE FOG BEGINNING LATE THURSDAY NIGHT AND
FRIDAY MORNING.
THE FIRST FREEZE OF THE SEASON IS EXPECTED FOR DIXIE THURSDAY
NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Northern Wasatch Front
- When
- November 16, 4:15 PM MST to 4:45 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Fremont Island - Miller Hill sensor recorded a peak wind gust of 58 mph.
Strong Wind, Southern Wasatch Front
- When
- November 16, 7:00 PM MST to 9:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
Peak recorded wind gusts in Utah Valley included 57 mph at Pioneer Crossing and 54 mph in Lehi. In addition, damage was reported in Pleasant Grove, with a utility pole and multiple tree limbs knocked down by the strong winds.
High Wind, Glen Canyon Recreation Area/Lake Powell
- When
- November 17, 3:30 AM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Bullfrog Marina sensor recorded a maximum wind gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kentucky, November 16, 20161 death · 20 injured · 1 event
- Coastal Flood in Maine, November 16, 2016$20,000 · 2 events
- High Wind and Strong Wind in California, November 16, 2016$16,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Nevada, November 16, 2016$15,000 · 53 kt wind · 3 events
- Coastal Flood in New Hampshire, November 16, 2016$15,000 · 1 event
- High Wind in California, November 16, 201679 kt wind · 9 events
- Winter Storm and Winter Weather in Wyoming, November 16 to 17, 20169 events
- Winter Storm in Montana, November 16 to 18, 20164 events
- Winter Weather in Utah, November 16 to 17, 20163 events
- Winter Storm in Montana, November 16, 20162 events
- Winter Storm in Wyoming, November 16 to 17, 20162 events
- Frost and Freeze in California, November 16 to 17, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667130, 667131, 667132.